ASN's Mission

ASN leads the fight to prevent, treat, and cure kidney diseases throughout the world by educating health professionals and scientists, advancing research and innovation, communicating new knowledge, and advocating for the highest quality care for patients.

learn more

Contact ASN

1401 H St, NW, Ste 900, Washington, DC 20005

email@asn-online.org

202-640-4660

The Latest on Twitter

Kidney Week

Abstract: PO0236

Carfilzomib-Induced Thrombotic Microangiopathy Effectively Treated with Eculizumab

Session Information

  • AKI Mechanisms - 3
    October 22, 2020 | Location: On-Demand
    Abstract Time: 10:00 AM - 12:00 PM

Category: Trainee Case Report

  • 103 AKI: Mechanisms

Authors

  • Chancay rodriguez, Jorge M., Mount Sinai Health System, New York, New York, United States
  • Salem, Fadi, Mount Sinai Health System, New York, New York, United States
  • Haroon Al Rasheed, Mohamed Rizwan, Mount Sinai Health System, New York, New York, United States
  • Deshpande, Priya, Mount Sinai Health System, New York, New York, United States
Introduction

Proteosome inhibitor (PI), Carfilzomib, have been associated with drug-induced microangiopathy (DITMA) in rare cases1-7. We present a patient with acute kidney injury (AKI) from Carfilzomib-induced DITMA who was successfully managed with Eculizumab, which is a monoclonal antibody that inhibits the alternate pathway of the complement cascade.

Case Description

A 56-year-old woman with refractory IgG Lambda Multiple Myeloma (MM) was admitted with fatigue and decreased oral intake one week after restarting Carfilzomib. She had been on Carfilzomib in the past and tolerated it well. On admission, she had non- oliguric AKI with a serum creatinine (sCr) of 12mg/dL (one week prior to starting Carfilzomib, her SCr = 0.8mg/dL). Peripheral smear revealed anemia with schistocytes and thrombocytopenia. Carfilzomib was immediately discontinued. Serologic work up, including ADAMTS13, was within normal limits. Her free kappa/lamba ratio 0.41. She was dialyzed twice for clearance and underwent a renal biopsy.
The renal biopsy showed diffuse thrombotic microangiopathy (TMA) with minimal tubular injury and interstitial fibrosis. Eculizumab 900mg weekly was started, and sCr declined to 1.6mg/dL over 3 weeks. She did not require further hemodialysis treatments. Currently, her sCr is 1.1mg/dL, and she is on Eculizumab 1200mg every two weeks.

Discussion

Our case is the fourth report using Eculizumab in Carfilzomib induced DITMA. The timing of our patient’s Carfilzomib exposure supports that DITMA caused her AKI (as opposed to MM- induced TMA). The first line of treatment requires immediate cessation of the drug. Interestingly, Bhutani et al, demonstrated the activation of the alternate complement pathway in a patient with Carfilzomib- induced TMA, indicated by elevated levels of fragment Bb and membrane attack complex (MAC)6. Portuguese et al, proposed that Carfilzomib may lower the gene expression of Complement factor H resulting in decreased inhibition of the alternate complement pathway7. Given the effects of Carfilzomib on the alternate pathway, Eculizumab is a reasonable therapeutic option because it targets complement C5 and inhibits the assembly of the MAC.4,5,6,7. Since PIs are the mainstay of MM treatment, the nephrologist should be aware of the rare but serious consequences of PI- associated DITMA and should consider Eculizumab as a management strategy1,2,3.